Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 308, NWS Atlanta, GA

July 14, 2023Walton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 14, 2023, 9:17 PM EDT for Walton County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 9:17 PM EDT (01:17 UTC)
Expired
Jul 14, 2023, 9:49 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Walton County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:19 PM EDTTSTM WND DMGWindsor, GACorrects previous tstm wnd dmg report from Windsor. Tree down along Hudson Rd near Windsor.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS52 KFFC 150117
SVRFFC
GAC297-150200-
/O.NEW.KFFC.SV.W.0308.230715T0117Z-230715T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
917 PM EDT Fri Jul 14 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Walton County in north central Georgia...

* Until 1000 PM EDT.

* At 916 PM EDT, a severe thunderstorm was located over Windsor, or 7
  miles northwest of Monroe, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monroe, Loganville, Between, Bold Springs, Windsor, Nicholasville,
  Youth and Campton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3391 8376 3389 8376 3390 8375 3387 8366
      3377 8372 3374 8383 3385 8390 3392 8380
TIME...MOT...LOC 0116Z 319DEG 7KT 3386 8382 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
545 
WWUS52 KFFC 150149
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
949 PM EDT Fri Jul 14 2023

GAC297-150158-
/O.CAN.KFFC.SV.W.0308.000000T0000Z-230715T0200Z/
Walton GA-
949 PM EDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain and 
dangerous lighting are still possible with this thunderstorm.

LAT...LON 3391 8376 3389 8376 3390 8375 3387 8366
      3377 8372 3374 8383 3385 8390 3392 8380
TIME...MOT...LOC 0145Z 319DEG 7KT 3381 8377 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:14 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 14, 8:14 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
814 PM EDT Fri Jul 14 2023

...00Z Aviation Discussion and Friday Evening Update...

.UPDATE...
Issued at 753 PM EDT Fri Jul 14 2023

Early evening thunderstorms are continuing for isolated locations
around the area, but are expected to dissipate over the next hour
or two. Additionally, the wave of thunderstorms over Alabama
looks to have mostly dissipated, and therefore additional storms
moving in from the west are are no longer expected. Overnight,
some patchy fog will be possible where skies break and winds stay
calm. Best chances for fog and low-level cloud development will
be in far southern and southeastern positions of the forecast area
where upper-level cloud cover has yet to push into the area.

Tomorrow, confidence is growing for a broken line of storms to
push through the forecast area, but exact timing remains
uncertain.

Thiem

&&

.SHORT TERM...
(This afternoon through Saturday)
Issued at 203 PM EDT Fri Jul 14 2023

High pressure continues across the northern Gulf of Mexico. A lee
trough remains situated along the Appalachians. Isolated/scattered
convection has started to develop in areas where the thicker cloud
cover from this morning has thinned out. Do expect convection to
linger into the evening hours...with a few strong storms possible.
An isolated severe storm is possible. Gusty winds, frequent lighting
and locally heavy rainfall will be the primary hazards from the
stronger storms.

The airmass remains warm and humid tomorrow. Still plenty of
available moisture and instability for showers and thunderstorms
tomorrow. Do expect coverage to be higher tomorrow, but timing is
uncertain. There are significant differences between the high res
models...but all are indicating some sort of wave coming through
tomorrow.

Dewpoints are forecast to be slightly higher tomorrow, especially
across the SE CWA. For now, Heat Index values remain just below
criteria for Head Advisory. However, will have to monitor closely.

NListemaa

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 203 PM EDT Fri Jul 14 2023

Northwest flow aloft will remain in place across the region around
the eastern periphery of the expansive ridge extending from the
Southwest into Texas to begin the long term period. A gradient of
PoPs will exist across the area on Sunday, with drier air filtering
into north Georgia likely keeping coverage more isolated as compared
to central Georgia where more scattered coverage is expected. By
Monday, continued intrusion of drier air should help suppress PoPs
further, especially across north Georgia, with generally more
isolated coverage areawide.

The expansive upper ridge will begin to extend farther eastward by
midweek, with the result being further suppressed shower and
thunderstorm coverage and gradually increasing temperatures. High
temperatures by Tuesday into Wednesday will begin to nudge into the
mid and upper 90s across the area with probabilities of 100 degree
temperatures in Middle Georgia increasing by this time. Given these
hot temperatures, potential for Heat Advisory criteria being met in
some areas will need to be evaluated as we approach this time frame.
By late week, the ridge looks to begin to retreat westward slightly,
allowing for PoPs to creep back upward.

RW

&&

.AVIATION...
(00Z TAFS)
Issued at 753 PM EDT Fri Jul 14 2023

ISO SHRA/TSRA continues across forecast area, but expected to wane
by 02-04Z. Winds light and VRB to calm overnight but
predominantly SW with SCT/BKN mid and upper level cloud cover.
IFR/MVFR CIGs fcst for Central GA b/w 09-14Z with outside chance
patchy FG develops around ATL sites. Otherwise, another typical
summertime day tomorrow with rising CU in the morning and SCT/NUM
TSRA in the afternoon.

//ATL Confidence...00Z Update...
Medium on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  89  73  91 /  20  60  50  20
Atlanta         74  90  74  91 /  30  60  40  30
Blairsville     68  84  67  84 /  20  70  50  20
Cartersville    72  87  72  90 /  30  60  50  20
Columbus        75  93  76  93 /  20  60  30  50
Gainesville     72  87  72  90 /  20  60  50  20
Macon           75  92  76  94 /  20  60  50  50
Rome            74  87  73  91 /  30  70  50  20
Peachtree City  72  90  73  91 /  30  60  30  30
Vidalia         74  91  76  94 /  20  50  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Thiem
LONG TERM....RW
AVIATION...Thiem
Hazardous weather outlook, Jul 14, 10:24 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1024 AM EDT Fri Jul 14 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1024 AM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. Some isolated storms may
become strong to severe, capable of producing gusty winds, locally
heavy rainfall, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Coverage of thunderstorms is expected to be scattered across the
area Friday through early next week. Frequent lightning and
locally heavy rainfall will be possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jul 14, 4:59 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
459 PM EDT Fri Jul 14 2023

GAZ014-022-142130-
Dawson GA-Forsyth GA-
459 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Forsyth
and southwestern Dawson Counties through 530 PM EDT...

At 459 PM EDT, a strong thunderstorm was near Hollis Lathem
Reservoir, or 8 miles west of Dawsonville, moving southeast at 10
mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Matt, Silver City, Hightower and Hollis Lathem Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3440 8407 3430 8410 3429 8424 3433 8426
      3443 8426 3444 8425
TIME...MOT...LOC 2059Z 320DEG 8KT 3440 8425

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 14, 7:53 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
753 PM EDT Fri Jul 14 2023

GAZ044-053-150015-
Coweta GA-South Fulton GA-
753 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of north central Coweta
and southwestern Fulton Counties through 815 PM EDT...

At 748 PM EDT, a strong thunderstorm was near Chattahoochee Hills,
or 10 miles southwest of City of South Fulton, moving southeast at
10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
City of South Fulton, Palmetto and Chattahoochee Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3357 8481 3359 8480 3362 8476 3355 8462
      3345 8467 3347 8478 3357 8482
TIME...MOT...LOC 2348Z 327DEG 8KT 3356 8475

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 14, 8:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
832 PM EDT Fri Jul 14 2023

GAZ055-057-150100-
Clayton GA-Henry GA-
832 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Henry
and northeastern Clayton Counties through 900 PM EDT...

At 832 PM EDT, a strong thunderstorm was near Rex, or near
Jonesboro, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Stockbridge, Forest Park, Morrow, Lake City, Lake Spivey, Hidden
Valley Park, Fort Gillem, Rex, Ellenwood and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3365 8434 3365 8425 3363 8424 3363 8422
      3359 8416 3351 8421 3351 8432 3363 8437
TIME...MOT...LOC 0032Z 323DEG 7KT 3360 8428

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 14, 9:10 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
910 PM EDT Fri Jul 14 2023

GAZ034-047-150145-
Walton GA-Gwinnett GA-
910 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern
Gwinnett and northwestern Walton Counties through 945 PM EDT...

At 910 PM EDT, a strong thunderstorm was near Windsor, or 8 miles
northwest of Monroe, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Monroe, Loganville, Between, Bold Springs, Windsor, Nicholasville,
Youth and Campton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3392 8379 3391 8377 3389 8376 3390 8374
      3389 8369 3376 8373 3376 8388 3386 8393
      3393 8382
TIME...MOT...LOC 0110Z 319DEG 8KT 3386 8384

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:32 PM EDTSpecial Weather StatementFFCClayton28 min
Jul 14, 9:10 PM EDTSpecial Weather StatementFFCWalton35 min
Jul 15, 4:09 PM EDTSpecial Weather StatementFFCBanks21 min
Jul 15, 4:51 PM EDTSpecial Weather StatementFFCBanks24 min
Jul 15, 5:22 PM EDTSpecial Weather StatementFFCMorgan23 min
Jul 15, 6:08 PM EDTSpecial Weather StatementFFCTaliaferro37 min
Jul 15, 6:24 PM EDTSevere Thunderstorm WarningFFCHancock, Taliaferro, Warren, Wilkes26 min
Jul 15, 6:48 PM EDTSpecial Weather StatementFFCWilkes27 min
Jul 15, 6:52 PM EDTSevere Thunderstorm WarningFFCWarren23 min
Jul 15, 7:15 PM EDTSpecial Weather StatementFFCWarren30 min
Jul 15, 7:42 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.